Premature infants are often administered caffeine for long periods. Caffeine’s stimulant effect can promote regular breathing, but the drug can also interact with other drugs given to premature infants. A study led by Sanjeev Gupta, M.D., has found that caffeine worsens the liver toxicity of acetaminophen, which is often given to infants to relieve pain and fever.
In a study published online on May 7 in the journal Toxicology, Dr. Gupta and colleagues including Preeti Viswanathan, M.B.B.S., assessed caffeine’s interaction with acetaminophen on fetal liver cells and liver organoids. The researchers found that acetaminophen’s liver toxicity is greatly increased in the presence of caffeine. They attributed caffeine’s adverse effect to its interference with the ataxia telangiectasia mutated (ATM) gene, which keeps DNA and cell functions in a healthy state. The findings should make physicians aware of possible risks of giving caffeine and acetaminophen together to infants.
Dr. Gupta is professor of medicine and of pathology and the Eleazar and Feige Reicher Chair in Translational Medicine at Einstein. Dr. Viswanathan is an assistant professor of pediatrics at Einstein.
Posted on: Tuesday, June 29, 2021